MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH SI POLYAXL SCREW 7 X 40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDOS INTERNATIONAL SàRL CH SI POLYAXL SCREW 7 X 40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 179712740
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that upon case for removal of unilateral hardware instrumentation at l2-3 and laminectomy ar l1-2, the surgeon discovered the l3 screw was sheered off at the meeting of the saddle/ head of screw and proximal end of the screw shaft.The screw shaft had to be left in the patient.
 
Additional Manufacturer Narrative
(b)(4).Visual examination of the returned device was found to have broken at the screw shank¿s neck.Fracture analysis was subsequently performed on the screw.Optical imaging of the fracture site shows two surface morphologies, a smooth region and a rough region with progression lines that are indicative of fatigue failure.No material defects or other abnormalities were observed in this analysis.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the screw breaking cannot be determined from the sample and the information provided.The results of fracture analysis have determined that a potential root cause may be fatigue failure.This may have occurred due to forces placed on the screw over an extended period of time resulting in the fracture first propagating across the shank and then full failure/breakage taking place when the strength of the remaining region did not have the strength to bear the load.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SI POLYAXL SCREW 7 X 40MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key8212800
Report Number1526439-2019-51192
Device Sequence Number14151204
Product Code NKB
UDI-Device Identifier10705034067896
UDI-Public(01)10705034067896
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number179712740
Device Catalogue Number179712740
Device Lot NumberARHCDK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Initial Date Received by Manufacturer 12/10/2018
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR